Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 240, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 21, 2004, 5:06 AM CDT for Reagan County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2004, 5:06 AM CDT (10:06 UTC)
- Expired
- Jun 21, 2004, 6:00 AM CDT
- In force
- 54 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Reagan County, TX
The radar
The San Angelo radar (KSJT), 98 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 10.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 160 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 2752 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
985 WUUS54 KMAF 211006 SVRMAF TXC383-211100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 505 AM CDT MON JUN 21 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN REAGAN COUNTY IN WEST TEXAS * UNTIL 600 AM CDT * AT 504 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES WEST OF BIG LAKE...MOVING NORTHEAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... BIG LAKE... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER... PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3111 10167 3111 10130 3149 10129 3149 10164 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 4:10 AM CDT, 56 minutes earlier.
Area forecast discussion, Jun 21, 4:10 AM CDT, 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 410 AM CDT MON JUN 21 2004 .SHORT TERM... STRONG/SEVERE CONVECTION ONGOING THROUGHOUT THE NIGHT ACROSS THE SOUTHEASTERN PERMIAN BASIN...AIDED BY 60+F SURFACE DEWPOINT BANKED ALONG THE TX/NM MOUNTAINS AND BENEATH 40-45KT LOW LEVEL JET. A MID/UPPER LEVEL SHORTWAVE TROUGH PASSING ACROSS THE CENTRAL ROCKIES THIS AFTERNOON WILL SEND A WEAK COLD FRONT SOUTHWARD FROM THE TEXAS PANHANDLE INTO THE PERMIAN BASIN TONIGHT. MOIST UNSTABLE AIR WILL INITIATE SCATTERED THUNDERSTORMS THIS AFTERNOON INITIALLY ALONG THE DAVIS MOUNTAIN THEN SPREADING EASTWARD INTO THE TRANS PECOS AND PERMIAN BASIN AS CAP WEAKENS ACROSS THE PLAINS. AS FRONTAL BOUNDARY APPROACHES THE PERMIAN BASIN AND LOW LEVEL WINDS BACK...INSTABILITY AND SHEAR MAY RESULT IN ONE OR TWO STORMS APPROACHING SEVERE THRESHOLDS THIS EVENING. .LONG TERM... SUBTROPICAL RIDGE CONTINUES TO DEAMPLIFY WHILE THE WESTERLIES SAG FURTHER SOUTH INTO THE SOUTHERN U.S. PLAINS. UPPER RIDGE WILL MAKE A COMEBACK BY MIDWEEK...BUT FURTHER WEST OVER THE WESTERN U.S. AS AN UNUSUALLY STRONG UPPER VORTEX IMPINGES ON THE GREAT LAKES AND NORTHEAST U.S. A COLD FRONT WILL PUSH THROUGH THE CWA TUESDAY DROPPING TEMPERATURES TO ROUGHLY 10 DEGREES BELOW NORMAL. NATURALLY...CLOUD COVER AND A CHANCE OF RAIN WILL AID IN KEEPING TEMPERATURES THIS LOW. THERE APPEARS TO BE PLENTY OF MOISTURE AND MID LEVEL SUPPORT FOR PRECIPITATION...SO KEPT A CHANCE OF RAIN GOING FOR MOST AREAS. THE CHANCE OF RAIN WILL CONTINUE WEDNESDAY...BUT MAINLY OVER THE WESTERN AND SOUTHERN PORTIONS OF THE CWA WHERE BEST INSTABILITY AND LOW LEVEL FOCUS WILL COINCIDE WITH ANOTHER AMONGST MANY SHORTWAVE TROUGHS TO TRAVERSE THE AREA. THEREAFTER...WE/LL SEE TEMPERATURES WARMING BACK NEAR NORMAL...WHILE AT LEAST A SLIGHT CHANCE OF RAIN WILL EXIST OVER MOST LOCATIONS THROUGH THE WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 97 67 83 65 / 20 30 40 0 CARLSBAD NM 102 66 83 65 / 10 10 30 20 DRYDEN TX 94 71 88 70 / 30 30 40 30 FORT STOCKTON TX 97 68 85 68 / 20 30 40 20 GUADALUPE PASS TX 93 62 76 60 / 10 10 30 30 HOBBS NM 98 66 83 64 / 20 20 40 10 MARFA TX 87 61 80 59 / 30 20 40 40 MIDLAND INTL AIRPORT TX 97 67 84 65 / 20 30 40 10 ODESSA TX 96 67 85 65 / 20 30 40 10 WINK TX 102 71 90 68 / 20 30 40 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 01/67
Hazardous weather outlook, Jun 21, 5:00 AM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 500 AM CDT MON JUN 21 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-212100- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 500 AM CDT (400 AM MDT) MON JUN 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS TODAY AND TONIGHT. SOME OF THESE STORMS COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. ANY THUNDERSTORMS THAT DEVELOP TODAY AND TONIGHT ARE EXPECTED TO MOVE SLOWLY INCREASING THE CHANCE FOR LOCALLY HEAVY RAIN. THE MOST LIKELY LOCATIONS TO RECEIVE HEAVY RAINFALL TODAY AND TONIGHT WILL BE FROM ALONG THE RIO GRANDE RIVER NEAR CANDELARIA TO THE DAVIS MOUNTAINS...BIG BEND REGION...AND EASTWARD ACROSS THE LOWER TRANS PECOS AND SOUTHEASTERN PERMIAN BASIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Jun 20, 11:12 PM CDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1112 PM CDT SUN JUN 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1017 PM TSTM WND GST 10 SW MIDLAND 31.90N 102.20W
06/20/2004 60 MPH MIDLAND TX LAW ENFORCEMENT
ON FM 1788 SOUTH OF INTERSTATE 20. TX DPS RPT.
&&
TLThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 9:50 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 40 min |
| Jun 21, 1:47 AM CDT | Severe Thunderstorm Warning | MAF | Reagan | 43 min |
| Jun 21, 3:04 AM CDT | Severe Thunderstorm Warning | MAF | Reagan | 56 min |
| Jun 21, 4:03 AM CDT | Severe Thunderstorm Warning | MAF | Reagan | 57 min |
| Jun 21, 5:08 AM CDT | Flash Flood Warning | MAF | Reagan | 3 hr |
| Jun 21, 5:22 AM CDT | Tornado Warning | MAF | Reagan | 38 min |
| Jun 21, 6:05 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 55 min |
| Jun 21, 6:35 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 55 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.